Risk of Cutaneous AEs Associated With PI3K Inhibitors in Treatment of Cancer

Findings from a meta-analysis highlighted an association between risk of cutaneous adverse effects and use of PI3K inhibitors across different types of cancer.

Treatment with PI3K inhibitors was associated with a significant risk of moderate-to-severe cutaneous adverse effects (AEs) across different types of cancer, according to findings from a systematic review and meta-analysis of previous randomized clinical trials.

The analysis included data from 16 clinical trials that focused primarily on breast cancer followed by gastrointestinal cancer, kidney cancer, lung cancer, and head and neck squamous cell cancer. The overall incidence of any-grade PI3K inhibitor–related cutaneous AEs was 29.30% of a sample size of 4200 patients (odds ratio [OR], 2.55; 95% CI, 1.74-3.75). Moreover, the incidence of grade 3 or higher cutaneous AEs related to PI3K inhibitor treatment was 6.95% with a pooled OR of 4.64 (95% CI, 2.70-7.97).

However, the investigators noted, “Our analyses should be interpreted with caution due to inherent heterogeneity owing to different patient populations investigated in the primary [randomized clinical trials]. Further studies are needed to characterize rash phenotype, to identify risk factors for high-grade rashes and to study the correlation between rash and tumor response, in addition to rash relation to treatment adherence and quality of life.”

The meta-analysis was conducted per Preferred Reporting Items for Systematic Reviews and Meta-analyses (PRISMA) guidelines for randomized clinical trials. Information on trials involving PI3K inhibitor–related AEs were collected from databases including PubMed, Cochrane registry, and ClinicalTrials.gov using the keyword searches of “prevalence OR incidence OR epidemiology” and “phosphoinositide 3-kinase inhibitor OR PI3K inhibitor.” No search filters pertaining to age, language, or publication year were used at this stage of research. Analyses of the data included a sensitivity analysis, publication bias using Begg’s funnel plot and Egger’s regression statistic, and subgroup analyses to determine the heterogeneity of AEs due to different PI3K drugs. Between-study heterogeneity was assessed using the I2 statistic.

Investigators selected 134 titles and abstracts selected after completion of the database search, and 5 additional records were collected through other sources. Following the removal of duplicate records, 97 records were screened, 37 of which were excluded, leaving a total of 60 full-text articles eligible for further assessment. With the eligibility assessment, 44 full-text articles were excluded, including 25 records that focused on drugs other than PI3K inhibitors, 13 studies that lacked control groups, 3 that had duplicate data, 2 phase 1 trials, and 1 systematic review. Overall, 16 studies were included in the qualitative and quantitative (meta-analysis) syntheses.

Investigators reported that there was notable heterogeneity in the reporting of the AE findings (I2 = 75.36%; Q = 56.82). The sensitivity analysis did not reveal any changes in the pooled results. Additionally, investigators did not identify evidence of publication bias statistically or asymmetry of the funnel plot (Egger regression P = .34).

Data from the subgroup analyses indicated that the incidence of severe grade 3 or higher rashes was higher with the use of pan-class inhibitors (OR, 6.67; 95% CI, 4.28-10.38) compared with isoform-selective PI3K inhibitors (OR, 6.37; 95% CI, 3.25-12.48) or dual PI3K/mTOR inhibitors (OR, 0.79; 95% CI, 0.33-1.87). However, investigators indicated that the subgroup analysis data were inconclusive, as dual-class PI3K inhibitors were only used in 1 study. Grade 1/2 skin-related AEs were found to be manageable with corticosteroids and oral antihistamines, and grade 3 or higher AEs often required the use of systemic corticosteroids and the interruption of PI3K-related therapy.

“Because low-grade rashes are more frequently observed across targeted therapies, it is vital to ensure appropriate awareness of incidence rate and grade of cutaneous [AEs] to counsel patients about these possibilities and to manage them with prophylactic, supportive care and active intervention when required,” the authors concluded.

Reference

Jfri A, Meltzer R, Mostaghimi A, LeBoeuf N, Guggina, L. Incidence of cutaneous adverse effects with phosphoinositide 3-kinase inhibitors as adjuvant therapy in patients with cancer: a systematic review and meta-analysis. JAMA Oncol. Published online October 13, 2022. Accessed October 28, 2022. doi:10.1001/jamaoncol.2022.4327